Kids being exposed to adult pain-patch meds, FDA warns
Silver Spring, MD – The Food and Drug Administration on April 18 released an advisory on unintentional exposure to patches containing fentanyl, a painkiller used to manage long-term conditions. Large doses of fentanyl can cause serious side effects or death among vulnerable populations such as children, according to FDA.
Young children are particularly at risk, with 16 out of 26 hospitalizations related to exposure to the patches in the past 15 years involving children 2 or younger.
The advisory cites improper storage, use and disposal of the patches as the primary causes of unintentional exposure. The curiosity of young children may lead to exposure if they find a discarded patch and place it in their mouths or on their skin, the advisory stated. It also is risky to hold a child while wearing a patch, as the patch can become slightly detached.